Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Morristown, TN

March 17, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 6:59 PM EDT for 4 counties in Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 6:59 PM EDT (22:59 UTC)
Expired
Mar 17, 2018, 7:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 7:15 PM EDTHAIL 1Lenoir City, TNQUARTER SIZE HAIL NEAR LENIOR CITY.
Mar 17, 7:47 PM EDTFUNNEL CLOUDEagleton Village, TNINTERMITTENT FUNNEL CLOUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS54 KMRX 172259
SVRMRX
TNC009-093-105-145-172345-
/O.NEW.KMRX.SV.W.0004.180317T2259Z-180317T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
659 PM EDT SAT MAR 17 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Loudon County in east Tennessee...
  Southern Knox County in east Tennessee...
  Blount County in east Tennessee...
  Central Roane County in east Tennessee...

* Until 745 PM EDT

* At 659 PM EDT, a severe thunderstorm was located near Loudon,
  moving east at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Oak Ridge, Maryville, Lenoir City, Alcoa, Kingston,
  Loudon, Farragut, Louisville, Rockford, Eagleton Village, Midtown,
  Smoky Mountains-Fontana Area, Harriman, Greenback, Friendsville,
  Philadelphia, Townsend, Walland and Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3572 8458 3590 8455 3592 8373 3591 8376
      3589 8379 3581 8375 3581 8374 3580 8375
      3573 8372 3572 8370 3571 8370 3571 8368
      3569 8368 3569 8366 3557 8366 3556 8376
      3555 8378
TIME...MOT...LOC 2259Z 277DEG 60KT 3580 8442 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
2 follow-up statements
000 
WWUS54 KMRX 172312
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
712 PM EDT SAT MAR 17 2018

TNC009-093-105-145-172345-
/O.CON.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Loudon TN-Knox TN-Blount TN-Roane TN-
712 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN LOUDON...SOUTHERN KNOX...BLOUNT AND EAST CENTRAL
ROANE COUNTIES...

At 712 PM EDT, a severe thunderstorm was located over Lenoir City,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Loudon, Farragut,
Louisville, Rockford, Eagleton Village, Smoky Mountains-Fontana Area,
Greenback, Friendsville, Townsend, Bradbury, Walland, Happy Valley,
Wildwood, Clover Hill, Tellico Village and Cades Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3575 8443 3588 8439 3592 8373 3591 8376
      3589 8379 3581 8375 3581 8374 3580 8375
      3573 8372 3572 8370 3571 8370 3571 8368
      3569 8368 3569 8366 3557 8366 3556 8376
      3555 8378
TIME...MOT...LOC 2312Z 276DEG 30KT 3578 8429 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
342 
WWUS54 KMRX 172335
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
735 PM EDT SAT MAR 17 2018

TNC105-145-172345-
/O.CAN.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Loudon TN-Roane TN-
735 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOUDON AND EAST
CENTRAL ROANE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
      3583 8419 3589 8419 3592 8382 3592 8377
      3589 8379 3581 8374 3580 8375 3573 8372
      3572 8370 3571 8370 3571 8368 3569 8367
      3569 8366 3562 8366 3562 8375
TIME...MOT...LOC 2335Z 271DEG 29KT 3578 8404 

$$

TNC009-093-172345-
/O.CON.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Knox TN-Blount TN-
735 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN KNOX AND NORTHERN BLOUNT COUNTIES...

At 735 PM EDT, a severe thunderstorm was located over Louisville, or
near Alcoa, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Townsend, Walland, Wildwood, Roundtop Mountain
State Park, Seymour and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
      3583 8419 3589 8419 3592 8382 3592 8377
      3589 8379 3581 8374 3580 8375 3573 8372
      3572 8370 3571 8370 3571 8368 3569 8367
      3569 8366 3562 8366 3562 8375
TIME...MOT...LOC 2335Z 271DEG 29KT 3578 8404 

HAIL...1.00IN
WIND...60MPH
 
$$

dh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:48 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 17, 2:48 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
248 PM EDT Sat Mar 17 2018

.SHORT TERM...(Tonight and Sunday)...
Quasizonal wly H5 flow continues to dominate across much of the
southeast while a potent and fast moving shortwave dives into the OH
valley this afternoon.  At the surface, weak riding prevails across
east TN and SW NC/VA, albeit amidst a warm and increasingly unstable
airmass behind a warm front that looks to now be setting up along
the I64 corridor in KY/WV/VA.  A regional surface analysis favors
waa with dewpoints on the rise, generally in the low/mid 50s at this
time, with further moistening expected.  Latest SPC Mesoanalysis
reflects such as a broad (nearly cwfa wide) region of 1-1.5j/kg
sbcape is present, with the most unstable air furthest south at the
moment.  With that, ample warming has occurred as earlier rain
showers exited on schedule, however profiles favor significant
capping south of I40 through the afternoon/evening.  Further north
the cap is just as strong, yet erosion looks to be aided by the
aforementioned shortwave diving southeast across the region this
evening, with modest upper div overhead.  Shear parameters remain
rather impressive with deep layer bulk shear pushing 60kts north of
I40 when the shortwave and associated surface wave slide through.
This correlates well with the latest day 1 conv outlook which
highlights these locales in the slight risk.  Given steepening lapse
rates and the aforementioned shear, deep convection looks probable
north of I40, especially across SW VA this evening.  Some of these
storms could become severe with large hail and damaging winds being
the primary threats.  Also, an isolated tornado cannot be ruled out
as llv srh maximizes along the front tonight.

Beyond that, convection looks to weaken and exit the region after
midnight with weak (yet moist) wly upslope flow to linger into
daybreak, possibly yielding a few showers along the TN/NC border.
Likewise, a few areas of patchy fog cannot be ruled out toward
daybreak as decoupling peaks, especially for areas that receive
rainfall this evening. Sunday looks to be a rather nice partly
cloudy day as the front pushes southward yielding temperatures
nearly 8-10 degrees cooler than today, all amidst dry conditions.

.LONG TERM...(Sunday night through Friday)...
The extended period will begin in an active weather pattern as a
strong low pressure system approaches the area. A warm front will
lift north across the area Sunday night. Scattered showers...and
possibly a few thunderstorms south...will accompany the front.
Then, the cold front will push through on Monday. The air mass
will destabilize ahead of the front and with a 40 KT 850MB jet
accompanying the frontal boundary...expect to see a line of
convection develop and move across the region Monday afternoon and
into the evening. A few storms may become strong or severe with
damaging winds and hail the main threat. The upper low will track
through on Tuesday. The atmosphere will have stabilized so mainly
expect to see widespread rain showers develop across the area.
Cooler air will be filtering in behind Monday's cold front and as
temperatures fall Tuesday night...the rain showers will transition
to snow over higher elevations. The upper trough will remain over
the region into Wednesday as a short wave drops through
continuing the chance of rain showers with a mix of rain and snow
across higher terrain. Any lingering rain showers will change to
light snow or flurries Wednesday night. An upper ridge builds in
for Thursday providing a quiet and dry period. The next system
currently looks to move into the area around the Friday/Saturday
time frame...providing our next chance of precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  67  52  67 /  20  10  70  70
Knoxville McGhee Tyson Airport, TN  48  65  48  64 /  40   0  60  60
Oak Ridge, TN                       48  66  47  64 /  40   0  60  60
Tri Cities Airport, TN              45  62  43  60 /  70   0  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG/MJB
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...

An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Severe Thunderstorms Possible Again Monday Evening...

Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Monday late
afternoon and evening.

In the hours before

Special weather statement, Mar 17, 6:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018

TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
      3586 8473 3590 8471 3594 8462 3605 8388
      3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea41 min
Mar 17, 6:38 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea52 min
Mar 17, 6:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie51 min
Mar 17, 6:46 PM EDTSpecial Weather StatementMRXKnox, Roane44 min
Mar 17, 7:13 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock47 min
Mar 17, 7:21 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Mar 17, 7:24 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk51 min
Mar 17, 7:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Hawkins47 min
Mar 17, 7:29 PM EDTTornado WarningMRXMcMinn, Monroe, Polk31 min
Mar 17, 7:42 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Mar 17, 7:55 PM EDTSevere Thunderstorm WarningMRXMonroe50 min
Mar 17, 7:56 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins49 min
Mar 17, 7:59 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.